Types of Rash Associated With an HIV Infection
A rash is common during the course of an HIV infection, and the causes can be as varied as the rashes themselves.Many people will use the term “HIV rash” to describe a cutaneous (skin) outbreak that occurs as a result of a new infection. And while rash can, indeed, be a sign of an early infection, only two out of every five people will develop such a symptom.In the end, there is neither one single rash nor one cause of rash in people with HIV. The simple fact is that rash can occur at any stage of infection. Identifying the cause—whether it is HIV-related or not—requires a thorough examination and an evaluation of the appearance, distribution, and symmetry of the outbreak.
1 The HIV Rash
A rash outbreak can occur as a result of a recent HIV infection and will typically appear two to six weeks after an exposure as a result of what we call the acute retroviral syndrome (ARS).The rash is described as maculopapular; the term macule describes the flat, discolored spots on the surface of the skin while papule describes the small, raised bumps.While many diseases can cause this, an ARS the rash will generally affect the upper part of the body, sometimes accompanied by ulcers in the mouth or genitals. Flu-like symptoms are also common.Outbreaks usually resolve in one to two weeks. Antiretroviral therapy should be started immediately once an HIV infection is confirmed.
2 Seborrheic Dermatitis
Seborrheic dermatitis is one of the most common skin conditions associated with HIV infection, occurring in over 80 percent of people with advanced disease. However, it is not uncommon for such rash to appear in people with even moderate immune suppression when the CD4 count is under 500.Seborrheic dermatitis is an inflammatory skin disorder generally affecting the scalp, face, and torso. It often appears in oilier parts of the skin, manifesting with mild redness, a yellow flakiness, and scaly skin lesions. In more severe cases, it can cause scaly pimples around the face and behind the ears as well as on the nose, eyebrows, chest, upper back, armpits, and inside of the ear.The causes of the rash are not entirely known, although a diminished immune function is clearly a key factor. Topical corticosteroids may help in more severe cases. People with HIV who are not yet on treatment should be provided immediate antiretroviral therapy to help preserve or restore immune function.Soeborrheic Dermatitis and AIDS
3 Drug Hypersensitivity Reaction
Rashes can develop as a result of an allergic reaction to certain drugs, including HIV antiretrovirals and antibiotics. These tend to appear one to two weeks after the initiation of treatment, although they can manifest in as short as one to three days.The rash outbreak can take many forms but is most commonly morbilliform, meaning that it is measles-like in appearance. It tends to develop on the trunk first and then spread to the limbs and neck in a symmetrical pattern.In some cases, the rash can also be more maculopapular in presentation with widespread pink-to-red patches covered with tiny bumps that exude a small amount of fluid when squeezed.Drug hypersensitivity reactions can sometimes be accompanied by fever, swollen lymph nodes, or breathing difficulties.Termination of the suspected drug will usually resolve the rash in one to two weeks, if uncomplicated. Topical corticosteroids or oral antihistamines may be prescribed to help relieve the itch.Ziagen (abacavir) and Viramune (nevirapine) are two HIV drugs that carry the highest risk of drug hypersensitivity, although any drug has the potential for such a reaction.
4 Stevens-Johnson Syndrome
Stevens-Johnson syndrome (SJS) is a potentially life-threatening form of drug hypersensitivity typified by its “angry” presentation. The rash is a form of toxic epidermal necrosis in which the top layer of skin (epidermis) begins to detach from the lower layer of skin (dermis).SJS is believed to be a disorder of the immune system triggered either by either an infection, a drug, or both.SJS usually begins with a fever and sore throat around one to three weeks after starting therapy. It is soon followed by painful ulcers on the mouth, genitals, and anus. Round, irregular lesions about an inch across will then begin to develop on the face, trunk, limbs, and soles of the feet. The rash is typically widespread, manifesting with blisters that will often merge into one with crusting occurring around open eruptions (especially around the lips).
Treatment must be stopped immediately once symptoms of SJS appear. Emergency care is imperative which may include oral antibiotics, intravenous fluids, and treatments to prevent eye damage. SJS carries a mortality rate of 5 percent.
Viramune (nevirapine) and Ziagen (abacavir) are the two antiretroviral drugs most associated with SJS risk, although many other drugs (including sulfa antibiotics) are known to trigger an SJS response.
HIV Doctor Discussion Guide
Get our printable guide for your next doctor’s appointment to help you ask the right questions.